Besides showing no helpful effect on heart health outcomes, the team noted that people taking niacin had about the same amount of heart-related events (13.2 percent) as those who took a placebo instead (13.7 percent).
Side effects were common. As already reported online Feb. 26 in the European Heart Journal, by the end of the study, 25 percent of patients taking niacin plus laropiprant had stopped their treatment, compared with 17 percent of the patients taking a placebo.
"The main reason for patients stopping the treatment was because of adverse side effects, such as itching, rashes, flushing, indigestion, diarrhea, diabetes and muscle problems," Armitage said at the time in a journal news release. "We found that patients allocated to the experimental treatment were four times more likely to stop for skin-related reasons, and twice as likely to stop because of gastrointestinal problems or diabetes-related problems."
Patients taking niacin and laropiprant had a more than fourfold increased risk of muscle pain or weakness compared to the placebo group, the team noted.
Did the fault lie with the laropiprant and not niacin? Armitage is doubtful.
She pointed to a prior trial, called AIM-HIGH, which was discontinued early in 2011 when researchers found no benefit to niacin treatment. At the time, some experts said that the smaller population in AIM-HIGH masked any sign of benefit, but Armitage said the new trial's much bigger study group confirms that niacin probably does not help.
Speaking in February at the time of the journal's release of niacin's safety profile, one U.S. expert was less than impressed by niacin's performance.
The trial "confirms that, for the present moment, there may be little additional benefit with the use of niacin when patients are well treated with the lipid-lowering statin drugs," said Dr. Kevin Marzo, chief of cardiology at Winthrop-University Hospital in Mineola, N.Y.
All rights reserved